# The 2nd ELSI International Symposium – 2014 March 24-26 – @Hitotsubashi Hall "Origin & Evolution of the Earth-Life System"

Scientific Sessions:

Session 1: Origin of Life: Scenarios & Approach (Cleaves)

Session 2: Water in the Early Solar System (Genda & SG 1 members)

Session 3: Where Did Life Emerge? Deep Sea, Surface, or Mars? (Aono & SG2 members)

Session 4: Exploring the Hadean Earth (Usui & SG4 members)

Session 5: Early Evolution of Earth and Life before Oxygen (Kirschvink and SG3 members)

#### Day 1 PM (Mon. 24th) Session 1 / Poster Session

13:00 - 13:20 **Opening**: **Kei Hirose** (ELSI)

#### Session 1:

# "Origin of Life: Scenarios and Approach"

(Chair: Jim Cleaves)

#### 13:20 - 13:50 \*Christoph Adami (Michigan State Univ.):

Universal biosignatures for life detection

## 13:50 - 14:10 Masashi Aono (ELSI):

Amoeba-inspired heuristic search dynamics for exploring the origins of life

#### 14:10 - 14:40 \*Robert Pascal (CNRS):

Is it possible to build a scientific theory of the origin of life?

<20 min> break

#### 15:00 - 15:30 \*Doron Lancet (Weizmann Institute of Science):

Compositional lipid assemblies: non-RNA scenario for life's early evolution

#### 15:30 - 16:00 \*Yoshi Oono (Univ. of Illinois):

Let us go to the basics

# 16:00 - 16:20 Kuruma & Kiga (ELSI):

Creation of possible living organisms to study an early life

#### 16:20 - 16:50 **Poster Flash Talks** [30 min]

#### 17:00 - 18:00 **Poster Session** [60 min] (w/ Drinks)

# Day 2 AM (Tue. 25th) Session 2

#### Session 2:

# "Water in the early solar system"

(Chair: Hidenori Genda)

#### 09:00 - 09:15 Hidenori Genda (ELSI):

Overview: Origin of Earth's ocean

# 09:15 - 09:45 \*Alessandro Morbidelli (Observatoire de la Cote d'Azur):

The Grand Tack scenario for the formation of terrestrial planets. Implications on water delivery to the Earth and on the age of the Moon.

## 09:45 - 10:15 \*Michelle Hopkins (Univ. of Colorado):

Early thermal events of the inner solar system from zircon geochronology, geochemistry, and thermometry of asteroidal meteorites and lunar rocks

<15 min> break

# 10:30 - 11:00 \*François Robert (NMHN):

The origin of solar system water as recorded by its D/H ratio

# 11:00 - 11:20 Shigeru Ida (ELSI):

The rates of icy grains filtered by planetesimals and accreted by planets - A possible mechanism to control water fraction of the Earth

#### 11:20 - 11:40 Yann Alibert (Univ. of Bern):

On the radius of habitable planets

# 11:40 - 13:00 Lunch

# Day 2 PM (Tue. 25th) Session 3 / Discussion / Poster Session / Banquet

#### Session 3:

# Where did life emerge? Deep Sea, Surface, or Mars?

(Chair: Masashi Aono)

#### 13:00 - 13:15 Jim Cleaves (ELSI):

Overview: Where did life emerge?

#### 13:15 - 13:45 \*Steven Benner (FfAME):

Tar, water, and entropy. Three paradoxes obstructing emergence of an RNA World

# 13:45 - 14:05 Joe Kirschvink (ELSI/Caltech):

Was the requiem for life on Mars premature?

<10 min> break

#### 14:15 - 14:45 \*Ken Takai (ELSI/JAMSTEC):

Deep-sea hydrothermal vent as bottleneck of Hadean Monsters

# 14:45 - 15:05 \*Laurie Barge (JPL):

Chemical disequilibrium, hydrothermal vents, and the origin of metabolism

<10 min> break

## 15:15 - 15:45 \*Armen Mulkidjanian (Univ. of Osnabrück):

Early life on the anoxic geothermal fields of the primeval Earth

#### 15:45 - 16:05 Shigenori Maruyama (ELSI):

Origin of life on the Hadean Continent

<10 min> break

# 16:15 - 17:00 **Discussion** (Deep Sea vs Surface vs Mars) [45 min]

# 17:00 - 18:00 **Poster Session** / Advisory Board Meeting

#### 19:00- Banquet @JOSHUI-KAIKAN

# Day 3 AM (Wed. 26th) Session 4 / Poster Session

# Session 4:

# "Exploring the Hadean Earth"

(Chair: Tomohiro Usui & Kenji Kawai)

# 09:00 - 09:30 \*Bernard Marty (CRPG Nancy):

Origin and Evolution of volatile on Earth

# 09:30 - 09:50 Steeve Gréaux (ELSI/Ehime Univ.):

Making Proto-planets from melting of chondrites at ultra-high pressures

# 09:50 - 10:20 \*Kevin Righter (JSC):

Oxidation state in the early Earth: influence on H, C, S, O, N and other volatiles

# 10:20 - 10:40 Nomura & Hirose (ELSI):

Hydrogen in the core

<15 min> break

# 10:55 - 11:25 \*Rick Carlson (CIW):

Early Earth differentiation and the creation of a recognizable world

#### 11:25 - 11:55 \*Feng Tian (Tsinghua Univ.):

Early evolution of rocky exoplanets in the habitable zones of M dwarfs

## 11:55 - 12:25 \*Steve Mojzsis (Univ. of Colorado):

Rocks, water, impacts, life and the Hadean-Eoarchean transition on Earth

#### 12:25 - 14:00 **Lunch / Poster Session**

# Day 3 PM (Wed. 26th) Session 5

#### Session 5:

# "Early Evolution of Earth and Life before Oxygen"

(Chaired by Joe Kirschvink)

# 14:00 - 14:30 \*Akihiko Yamagishi (TUPLS):

Evolution of Commonote(s): History revealed by genetic engineering

# 14:30 - 15:00 \*Robert Hazen (CIW):

Deep-time, data-driven discovery in mineralogy: Evidence for the co-evolution of life and minerals

#### 15:00 - 15:20 Yuichiro Ueno (ELSI):

Redox evolution before oxygenic photosynthesis

# 15:20 - 15:50 \*Woody Fischer (Caltech):

The history of the Mn cycle and the evolution of photosynthesis

<20 min> break

# 16:10 - 16:40 \*Paul Falkowski (Rutgers Univ.):

Light to Life

# 16:40 - 17:10 \*Robert Blankenship (Washington Univ.):

Early evolution of photosynthesis and the transition to an aerobic world

#### 17:10 - 17:30 **Shinji Masuda** (ELSI):

Current status of laboratory experiments for artificial creation of oxygenic photosynthesis

# 17:30 - 17:50 John Hernlund (ELSI):

ELSI-inspired model for the formation and evolution of Earth's interior

#### Closing